Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Los Angeles, CA

February 20, 2005Los Angeles County, Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 20, 2005, 10:00 PM PST for Los Angeles County, Santa Barbara County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2005, 10:00 PM PST (06:00 UTC)
Expired
Feb 21, 2005, 4:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 24 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 210603
FFWLOX
CAC037-083-111-211200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST SUN FEB 20 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
   INCLUDING THE PADUA...FOOTHILL...CROWN AND SIMI 
   BURN AREAS

  VENTURA COUNTY IN SOUTHWEST CALIFORNIA
   INCLUDING THE PIRU AND SIMI BURN AREA AND THE
   COMMUNITY OF LA CONCHITA

  SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
   INCLUDING THE GAVIOTA BURN AREA

* UNTIL 400 AM PST MONDAY

* AT 950 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN EXPANSIVE AREA OF MODERATE TO HEAVY RAIN WITH SOME EMBEDDED
  INTENSE SHOWERS AND THUNDERSTORMS. RAINFALL RATES WERE AVERAGING
  ONE THIRD TO TWO THIRDS OF AN INCH PER HOUR...WITH LOCAL RATES
  OF UP TO ONE INCH PER HOUR REPORTED. INTENSE RAINFALL OF
  BETWEEN THREE QUARTERS OF AN INCH AND ONE AND A QUARTER
  INCHES PER HOUR ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
  THE WARNING AREA THROUGH MIDNIGHT...THEN CONTINUE THROUGH THE      
  NIGHT. THIS WILL PRODUCE DANGEROUS AND LIFE THREATENING FLOODING...
  ESPECIALLY IN AREAS OF STEEP TERRAIN. MANY MUDSLIDES AND
  ROCKSLIDES WILL OCCUR OVERNIGHT...AND THERE WILL BE MUD AND
  DEBRIS FLOWS NEAR AND BELOW BURN AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAVIOTA...
  REFUGIO STATE BEACH...HOLLYWOOD...VAN NUYS...MOUNT WILSON...
  WHITTIER...WEST COVINA...TORRANCE...DOWNTOWN LOS ANGELES...
  SIMI VALLEY...THOUSAND OAKS...SANTA YNEZ...SANTA PAULA... 
  MALIBU...SANTA MONICA...SANTA CLARITA...REDONDO BEACH...POINT
  MUGU...POMONA...PASADENA...PALOS VERDES ESTATES...PALMDALE...
  OXNARD...VENTURA...OJAI...MONTEBELLO...MANHATTAN EACH...LAKE LOS
  ANGELES...INGLEWOOD...WOODLAND HILLS...GLENDALE...LOCKWOOD
  VALLEY...FILLMORE...EL MONTE...DOWNEY...COMPTON... CARPINTERIA...
  CAMARILLO...SANTA BARBARA...BURBANK...BEVERLY HILLS AND
  AGOURA HILLS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3490 11975 3458 12028 3456 12063 3445 12045 3441 11986
      3376 12002 3410 11914 3323 11839 3378 11760 3484 11767

$$

BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 8:40 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 20, 8:40 PM PST, 1 hour 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 PM PST SUN FEB 20 2005

...VERY HEAVY RAIN TONIGHT AND MONDAY...BLIZZARD-LIKE CONDITIONS
ABOVE 6000 FEET...

.SHORT TERM...VERY IMPRESSIVE COMMA-HEAD PATTERN ON SATELLITE
IMAGERY THIS EVENING OFF THE COAST OF SOUTH-CENTRAL CALIFORNIA.
PLUME OF COOLING CLOUD TOPS NOW OVER THE AREA...AND STRETCHING
SOUTHWEST. MODERATE TO LOCALLY HEAVY RAIN HAS FILLED IN QUICKLY IN
THE LAST HOUR SOUTH OF POINT CONCEPTION. BACK EDGE OF THE MAIN
FRONTAL BAND HAS ACTUALLY PASSED EAST OF POINT CONCEPTION AND MODELS
HANDLE THIS FEATURE DIFFERENTLY. THE GFS BLOWS THE FEATURE THROUGH
THE AREA BY 12Z...WHILE THE NAM SLOWS THE EASTWARD MOVEMENT DOWN IN
RESPONSE TO SHORTWAVE ENERGY DIVING SOUTH ON THE BACKSIDE OF THE
UPPER LOW. PREFER TO GO WITH NAM. EVEN IF THE FRONTAL BAND RAIN
SLIDES EAST AHEAD OF THE FRONT...STRONG SOUTHERLY FLOW WILL NO DOUBT
FEED REGENERATION OF ADDITIONAL BANDS OF RAIN AND OROGRAPHIC RAIN
THROUGH MONDAY. NOT TO MENTION HELP FROM ADDITIONAL UPPER LEVEL
DYNAMICS AND DIFFLUENT FLOW.

WE ARE VERY CONCERNED ABOUT THE AMOUNT OF RAIN THE AREA COULD SEE
OVERNIGHT SOUTH OF POINT CONCEPTION. THE 1 TO 3 INCHES OVER THE
COAST AND VALLEY...AND 3 TO 6 INCHES IN THE MOUNTAINS THROUGH MONDAY
MAY BE ON THE CONSERVATIVE SIDE...IF THE NAM IS RIGHT. WE ARE
ALREADY SEEING RATES NEAR ONE HALF INCH PER HOUR OVER THE SANTA YNEZ
RANGE AND THE FOOTHILLS OF LA COUNTY AS I TYPE. FLOOD ADVISORIES
HAVE ALREADY BEEN ISSUED AND FLASH FLOOD WARNINGS WILL NO DOUBT BE
ISSUED IN THE NEXT COUPLE OF HOURS.

IN THE UPDATE FOR THE WINTER STORM WARNING...WE HIGHLIGHTED
BLIZZARD-LIKE CONDITIONS ABOVE 6000 FEET. HEAVY SNOW FALLING AT THE
RATE OF 1 TO 3 INCHES PER HOUR COMBINED WITH SOUTHERLY WINDS 30 TO
40 MPH AND GUSTY WILL RESULT IN BLIZZARD CONDITIONS AT THE HIGHEST
ELEVATIONS...INCLUDING THE SKI RESORTS. PEOPLE SHOULD NOT TRY TO
VENTURE INTO OR OUT OF THE HIGH MOUNTAINS THROUGH MONDAY AS
CONDITIONS WILL BE VERY TREACHEROUS. ADDITIONAL SNOWFALL THROUGH
TUESDAY WILL BE 2 TO 4 FEET...FOR STORM TOTALS OF 4 TO 8 FEET ABOVE
7000 FEET...AND 2 TO 4 FEET BETWEEN 5000 AND 7000 FEET ELEVATION.

HAVE UPDATED ZONES THIS EVENING FOR THE ISSUANCE OF A WIND ADVISORY
NORTH OF POINT CONCEPTION AND FOR THE SANTA BARBARA SOUTH COAST AND
SANTA MONICA MOUNTAINS. I ALSO ADDED SMALL HAIL AND GUSTY WINDS TO
ACCOMPANY THE FORECAST OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.
VERY COLD CORE UNDER THE UPPER LOW WILL SURELY ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO CONTAIN HAIL.

...FROM PREVIOUS DISCUSSION...

RAINFALL AMOUNTS WITH THE FRONTAL PASSAGE TONIGHT/MONDAY WILL BE
QUITE IMPRESSIVE (RANGING FROM 1-3 FOR THE COASTAL PLAIN UP TO
3-6 INCHES IN THE HIGHER TERRAIN). OVERALL...RAINFALL TOTALS FOR
THIS EVENT (THURSDAY FEB 17 TO TUESDAY FEB 22) ARE EXPECTED TO
RANGE FROM 4-10 FOR THE COASTAL PLAIN WITH 10-20 INCHES IN THE
MOUNTAINS. GIVEN THE GROUND IS ALREADY SATURATED...THE ADDITIONAL
HEAVY RAINFALL EXPECTED THE NEXT COUPLE OF DAYS WILL HEIGHTEN FLASH
FLOODING CONCERNS ACROSS MOST OF THE FORECAST AREA. SEE THE LATEST
FLASH FLOOD WATCH...LAXFFALOX...FOR THE LATEST INFORMATION.

WINTER STORM WARNINGS REMAIN IN EFFECT THROUGH TUESDAY. SNOW LEVELS
WILL GENERALLY RANGE BETWEEN 5000 AND 6000 FEET ON TONIGHT AND
MONDAY...BUT COULD LOWER TO AS LOW AS 4000 FEET ON TUESDAY. LOOK FOR
SIGNIFICANT SNOWFALL ACCUMULATIONS AND STRONG SOUTHERLY WINDS
ACROSS THE HIGHER ELEVATIONS OF THE VENTURA AND LOS ANGELES COUNTY
MOUNTAINS. FOR MORE INFORMATION ON THE WINTER STORM CONDITIONS IN
THE MOUNTAINS...PLEASE REFER TO THE LATEST WINTER STORM WARNING
PRODUCT...LAXWSWLOX.

EXTENDED...MEDIUM RANGE MODEL AGREEMENT LOOKS PRETTY GOOD THROUGH
THE REST OF THE WEEK. UPPER LOW MOVES EAST OF THE AREA ON WEDNESDAY
WITH ONLY A SLIGHT SHOWER THREAT FOR THE AREA WEDNESDAY. FOR THE
REST OF THE WEEK...A WEAK UPPER RIDGE BUILDS OVER THE EASTERN
PACIFIC. THIS SHOULD KEEP THE AREA DRY THROUGH SATURDAY...ALTHOUGH
SOME MID/HIGH CLOUDS MAY DRIFT OVER THE AREA. AS FOR TEMPS...EXPECT
BELOW NORMAL READINGS TO CONTINUE THROUGH SATURDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
GALE WARNING (SEE LAXCWFLOX).

&&

MOYER/THOMPSON
Hazardous weather outlook, Feb 20, 6:00 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN FEB 20 2005

CAZ034>041-044>047-051>054-059-087-088-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AN APPROACHING WINTER STORM WILL CREATE A MULTITUDE OF HAZARDOUS
WEATHER TODAY...LASTING INTO TUESDAY. ALTHOUGH THE BRUNT OF THE
STORM WILL ARRIVE THIS EVENING. SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TODAY. SNOW WILL FALL ABOVE 5500 FEET. HEAVIER RAIN
WILL APPROACH THE AREA AROUND SUNSET.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

TORRENTIAL FLOODING RAIN WILL FALL THROUGH MONDAY...SOUTH OF POINT
CONCEPTION. THUNDERSTORMS...POSSIBLY SEVERE...WILL ROAM THROUGH THE
AREA. HEAVY SNOW WILL FALL ABOVE 5500 FEET. GALE FORCE WINDS WILL
BLOW ACROSS THE OUTER WATERS.

THE SERIOUS WEATHER WILL TAPER OFF MONDAY NIGHT BUT FLOODING WILL
STILL BE CONCERN AS THE AREA WILL BE DRENCHED. DANGEROUS
THUNDERSTORMS WILL ALSO BE A THREAT. SNOW WILL CONTINUE TO FALL
ABOVE 5000 FEET.

RAIN WILL CONTINUE TUESDAY WHICH WILL PROLONG THE FLOODING THREAT.
THUNDERSTORMS WILL ALSO BE A THREAT EARLY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:05 AM PSTFlash Flood WarningLOXLos Angeles, Santa Barbara, Ventura6 hr
Feb 21, 6:05 AM PSTSevere Thunderstorm WarningLOXLos Angeles55 min
Feb 21, 3:10 PM PSTSevere Thunderstorm WarningLOXLos Angeles38 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.